Montana, 2018

Hail in Montana, June 4, 2018

June 4, 2018 · NWS GGW · 3 events in 2 counties and zones

Even though the atmosphere was relatively dry, enough instability and wind shear combined to sustain a few severe thunderstorms in Petroleum and western Garfield Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Even though the atmosphere was relatively dry, enough instability and wind shear combined to sustain a few severe thunderstorms in Petroleum and western Garfield Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 4, 1:46 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 4, 1:46 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
246 PM MDT Mon Jun 4 2018

.DISCUSSION...

Satellite imagery is showing a few thunderstorms developing over
the higher terrain of central Montana. These are expected to
continue to develop over the next few hours and expand eastward
into eastern Montana. Surface moisture is still limited at the
moment with dewpoints in the 40s and 50s where storms are
initiating, although dewpoints in eastern Montana are currently in
the 50s and 60s. Even so, these storms are expected to be high-
based. This and very steep lapse rates mean that severe wind gusts
may be an issue this afternoon and evening. A decent jet moving
over the region bringing ample shear brings at least a marginally
severe hail threat to the area as well.

Otherwise, the details provided in the previous discussion are
still valid. Strong to severe thunderstorms are possible over
perhaps Dawson and Wibaux counties Tuesday evening, although these
may stay to the south. Our next real chance at thunderstorms will
be Thursday, and while some of these may be severe, it is still a
little too soon to nail down too many details.  Hickford

Previous Discussion...

This time of year in this current weather pattern, southwest flow
aloft, combined with a moist surface flow from the southeast will
set the stage for periods of strong to severe thunderstorms.

On the larger, synoptic scale, our region generally will lie in
the middle of a battle between a strong ridge of high pressure
from the southern Rockies up through the northern high plains, and
the low pressure trough through the PacNW and the northern
Rockies.

Today through tonight, conditions will be favorable for the
development of rain showers and thunderstorms, and will more
readily become severe with help from an advancing cold front.
Greatest threat seems to be from 4 PM to midnight. The surface low
pressure will deepen just east and south of Fort Peck Lake.A few
higher resolution wind models are starting to show the possible
locations of some severe downdraft or outflow winds. As storms
generally move from WSW to ENE through the CWA tonight the severe
winds would quickly sweep out ahead of the storms. Next shift will
need to watch radar wind data and other wind observations for
possible warnings tonight. With such a wide spread between
temperatures and dewpoints, severe hail is not expected to be as
much of a threat. SPC has this area under a marginal risk for
severe thunderstorms.

Tuesday will be a much nicer day, with cooler temperatures.
Strong thunderstorms are expected to be limited to near and south
of the Yellowstone River. The calmer weather conditions will
continue through Wednesday as the high pressure ridge wins more
of the battle.

Beginning Thursday morning, the SW flow aloft returns to the area
and sets off another round of strong to severe thunderstorms,
with the GFS model showing CAPE in excess of 3000 J/Kg up through
our SE zones. SPC has decided to highlight that area with a 15%
threat in Day 4. With greater model agreement and consistency, we
would expect some of that area to be highlighted for at least a
slight risk for severe thunderstorms. Stay tuned.

BMickelson

&&

.AVIATION...
Expected Flight Category: VFR

Synopsis: Mostly sunny skies through around 21Z today at the TAF
sites, then mostly cloudy to overcast as a cold front brings
showers and thunderstorms into northeast Montana. Some storms may
become severe this evening with large hail and gusty erratic winds
possible.

Winds: South to southwest generally at 10 to 15 kts through 00Z
today, switching to generally northwest winds afterwards, except
near thunderstorms where winds may become briefly gusty and
erratic.

Clouds: Cloud bases generally above 15k ft. As thunderstorms move
in this evening, cloud bases should be between flight level 5k ft
and 9k ft. Visibility may be reduced briefly around
thunderstorms.

Hickford

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 4, 3:10 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Glasgow MT
410 PM MDT MON JUN 4 2018

MTZ016-021-022-060-042315-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
410 PM MDT MON JUN 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS...NORTHERN
PETROLEUM AND WEST CENTRAL GARFIELD COUNTIES UNTIL 515 PM MDT...

At 409 PM MDT, Doppler radar was tracking a developing line of
thunderstorms 12 miles southeast of Zortman, moving east at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Malta, Zortman, Dodson, Fourchette, Devils Creek Rec Area, U L Bend
Rec Area, Crooked Creek Rec Area, Phillips, Wagner, Landusky, Sun
Prairie and Fred Robinson Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
      4845 10841 4843 10835 4848 10835 4856 10784
      4735 10732 4722 10809 4719 10872 4727 10872
      4732 10831 4758 10831 4764 10877 4773 10889
TIME...MOT...LOC 2209Z 255DEG 22KT 4775 10842

AEH
Special weather statement, Jun 4, 3:39 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Glasgow MT
439 PM MDT MON JUN 4 2018

MTZ059-061-042330-
Northern Valley MT-Northern Phillips MT-
439 PM MDT MON JUN 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND
NORTHWESTERN VALLEY COUNTIES UNTIL 530 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm near
Turner, or 31 miles west of Whitewater, moving east at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Whitewater, Loring and Chapman.

LAT...LON 4874 10711 4873 10832 4874 10832 4874 10826
      4891 10826 4900 10725 4900 10714
TIME...MOT...LOC 2238Z 264DEG 47KT 4883 10830

TFJ

The radar

The Glasgow radar (KGGW), 120 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Garfield

When
June 4, 3:50 PM MST
Where
Garfield County, 13.35 mi WNW of South Kirby Coulee Raws
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.460, -107.790

Trained spotter reported quarter size hail.

Hail, Petroleum

When
June 4, 7:58 PM MST
Where
Petroleum County, 5.45 mi WSW of Dry Blood Creek Raws
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.190, -108.470

Trained spotter reported quarter size hail.

Hail, Petroleum

When
June 4, 8:00 PM MST
Where
Petroleum County, 2.82 mi E of Dry Blood Creek Raws
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.230, -108.310

Trained spotter reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763558, 763559, 763560.